Alert archive / California / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 29, NWS San Diego, CA

November 30, 1997Orange County, California

NWS San Diego, CA issued this severe thunderstorm warning at Nov 30, 1997, 8:12 AM PST for Orange County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 30, 1997, 8:12 AM PST (16:12 UTC)
Expired
Nov 30, 1997, 9:15 AM PST
In force
63 min
Issued by
NWS San Diego, CA
Area
Whole counties

County Orange County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 1997-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 1997-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 301619
SVRSAN
CAC059-301715-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
812 AM PST SUN NOV 30 1997
 
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  915 AM PST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST CALIFORNIA
 
   ...WESTERN ORANGE COUNTY
 
AT 800 AM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR NEWPORT
BEACH MOVING NORTH. THIS THUNDERSTORM WILL AFFECT THE AREA IN AND AROUND
NEWPORT BEACH FOR THE NEXT HOUR.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...
DEADLY LIGHTNING...AND LOCALLY HEAVY RAIN.  PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY
FROM WINDOWS.
 
SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 3:29 AM PST, 4 hours 43 minutes earlier.

Area forecast discussion, Nov 30, 3:29 AM PST, 4 hours 43 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST SUN NOV 30 1997

                          ...SYNOPSIS...
A PACIFIC STORM WILL MOVE THROUGH SOUTHERN CALIFORNIA TODAY BRINGING
RAIN...WITH A CHANCE FOR THUNDERSTORMS TODAY.  AS A RESULT...A HEAVY
SURF ADVISORY IS IN EFFECT FOR TODAY...ALONG WITH A HEAVY SNOW
ADVISORY FOR THE MOUNTAINS FOR TODAY. THE RAIN WILL TAPER OFF TO
SHOWERS BY EVENING...AND END MONDAY MORNING.  PARTLY CLOUDY SKIES ARE
EXPECTED FOR MONDAY AFTERNOON WITH LOCALLY GUSTY NORTH TO NORTHEAST
WINDS BELOW PASSES AND CANYONS.

                         ...DISCUSSION...

NEW ETA IN ON NTRANS...BUT OTHER DATA HAVING A TOUGH TIME COMING IN.
BASED ON AFOS INFO...I PREFER THE ETA...ESPECIALLY SINCE THE NGM IS
RATHER STINGY ON EXPECTED RAINFALL AMOUNT.

SOME SPOTTY PRECIPITATION HAS BEGUN TO FALL OVER SOUTHERN CALIFORNIA
AS UPPER LOW SLIDES DOWN THE COAST...SO CURRENT POPS WHICH EXCEED MOS
GUIDANCE LOOKS GOOD. FRONTAL PASSAGE SHOULD BE AROUND NOON IN THE
NORTH AND ABOUT 4PM IN THE SOUTH...AND THE HEAVIEST RAIN SHOULD OCCUR
THEN.  WILL NEED URBAN AND SMALL STREAM FLOOD ADVISORIES WITH THE
FRONT.

RAINFALL TOTALS WITH THIS STORM SHOULD RANGE FROM ABOUT 0.30-0.75
INCH WEST OF MOUNTAINS AND NEAR 1.5 INCHES IN MOUNTAINS AND LESS THAN
0.25 IN DESERTS. SNOW ACCUMULATIONS SHOULD BE LESS THAN 4 INCHES IN
MOST AREAS EXCEPT ABOVE 7000 FEET WHERE 4 TO 7 INCHES ARE EXPECTED.

ETA STABILITY INDICES INDICATE SOME INSTABILITY WITH AND BEHIND THE
FRONT SO THUNDERSTORMS ARE POSSIBLE.  THE QPF STILL HAS SOME RESIDUAL
SHOWERS FOR MONDAY SO I WILL PLAY ALONG.

A QUICK PEEK AT THE FORECASTED SURFACE PATTERN ALONG WITH THE UPPER
LEVEL SUPPORT...WIND IN THE 25 TO 35 MPH RANGE IN THE FAVORED PASSES
AND CANYONS IS A GOOD FIRST ESTIMATE...HOWEVER...NOT MASSIVE...SO NO
SIGNIFICANT WIND PROBLEMS ARE EXPECTED MONDAY AFTERNOON.

SAN WB 063/055 064/052 066 03762

SMALL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 11:32 AM PSTFlash Flood WarningSGXSan Diego58 min

Nearby

Severe Thunderstorm Warnings in California, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.